Advances in Differential Equations

Regularity criterion of weak solutions to the Navier-Stokes equations

Hideo Kozono and Hermann Sohr

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In a domain $\Omega \subset \mathbb{R}^n $, consider a weak solution $u$ of the Navier-Stokes equations in the class $u \in L^{\infty}(0, T; L^n(\Omega))$. If $\limsup_{t\to t_*-0}\|u(t)\|_n^n -\|u(t_*)\|_n^n$ is small at each point of $t_*\in(0, T)$, then $u$ is regular on $\bar{\Omega}\times (0, T)$. As an application, we give a precise characterization of the singular time; i.e., we show that if a solution $u$ of the Navier-Stokes equations is initially smooth and loses its regularity at some later time $T_* < T$, then either $\limsup_{t\to T_*-0}\|u(t)\|_{L^n(\Omega)} =+ \infty$, or $u(t)$ oscillates in $L^n(\Omega)$ around the weak limit w-$\lim_{t\to T_*-0}u(t)$ with sufficiently large amplitude. Furthermore, we prove that every weak solution $u$ of bounded variation on $(0, T)$ with values in $L^n(\Omega)$ becomes regular.

Article information

Adv. Differential Equations, Volume 2, Number 4 (1997), 535-554.

First available in Project Euclid: 23 April 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10]
Secondary: 35D10 76D05: Navier-Stokes equations [See also 35Q30]


Kozono, Hideo; Sohr, Hermann. Regularity criterion of weak solutions to the Navier-Stokes equations. Adv. Differential Equations 2 (1997), no. 4, 535--554.

Export citation